How Long Does It Take For Male Breast Tenderness To Subside After Avodart Has Been Discontinued?

Question

Asked by John F

How Long Does It Take For Male Breast Tenderness To Subside After Avodart Has Been Discontinued?

I have left sided breast tenderness, Digital Diagnostic Mammogram showed Scattered fibroglandular densities, in addition, there is increased glandular tissue in the subareolar left breast without a mass or suspicious calcifications. The findings are compatible with gynecomastia. This is frequently due to medications. I stopped avodart on the advice if my Urologist about 2 weeks ago.

Answer

In the clinical trials of Avodart, breast enlargement and tenderness was one of the most common adverse reactions associated with its usage; however, it still only affected about 0.5% of people taking it. Long-term studies have not demonstrated any increased incidence of gynecomastia. The package insert from Avodart however does state that the relationship between long term usage of the drug and the development of breast cancer is unknown.

Avodart is a drug with a very long half life (how long it takes to eliminate half of the drug from your system) and can be detected in the blood for up to 6 months after stopping its usage. The gynecomastia that results may occasionally resolve, however, surgical correction may be required.

Answered by Jay Motola, M.D.